Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 16, 2002, 9:59 PM CDT for 4 counties in Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 9:59 PM CDT (02:59 UTC)
- Expired
- Apr 16, 2002, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:00 PM CDT | Thunderstorm Wind 50 E | Cross Lake, MN | |
| Apr 16, 10:30 PM CDT | Thunderstorm Wind 50 E | Remer, MN | |
| Apr 16, 11:00 PM CDT | Thunderstorm Wind 50 E | Hill City, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 170259 SVRDLH MNC001-021-035-061-170400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 958 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROW WING COUNTY IN EAST CENTRAL MINNESOTA AITKIN COUNTY IN EAST CENTRAL MINNESOTA NORTHEAST CASS COUNTY IN NORTH CENTRAL MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1100 PM CDT * AT 958 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTH OF BRAINERD TO 16 MILES SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BRAINERD THROUGH 1015 PM CDT IRONTON AROUND 1005 PM GARRISON AROUND 1015 PM REMER AROUND 1030 PM AITKING AROUND 1030 PM DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4692 9432 4603 9405 4669 9335 4746 9367 MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:00 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 16, 4:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE APR 16 2002 FORECAST PROBLEMS INCLUDE SEVERE WEATHER THIS EVENING AND STORM TRACK ON THURSDAY. .THIS EVENING AND TONIGHT...THINGS ARE A LITTLE OUT OF PHASE. WITH THE SUN UP...STABILITIES ARE LOW...MOISTURE HIGH...HELICITY QUITE HIGH...BUT OVERRUNNING CLOUDS ARE FORMING ALONG A STATIONARY LINE AT THE CREST OF BUFFALO RIDGE. THIS LINE IS NOT RETREATING AND THE CAP REMAINS STRONG. WHEN THE FORCING FROM THE FRONT COMES...ABOUT 06Z...THE SUN WILL BE DOWN AND STABILITIES WILL INCREASE ABOUT 8C. RAPID COOLING ALOFT NEAR AND BEHIND THE FRONT WILL CAUSE MOMENTUM MIXING AND GUSTY SURFACE WINDS LATE TONIGHT. .WEDNESDAY...AS THE LOW MOVES NORTH...A GRADUALLY WEAKENING WEST GRADIENT WILL SLOWLY WEAKEN AS DRY AIR POURS IN. TEMPERATURES WILL BE WARMER BY THE LAKE. .WEDNESDAY NIGHT...OVERRUNNING FROM THE NEXT SYSTEM WILL BE WORKING EAST...WITH RAIN SPREADING EAST AFTER MIDNIGHT. THE LATE CLOUD-UP WILL PERMIT PLENTY OF RADIATIONAL COOLING. .THURSDAY...THE ETA AND AVN VASTLY DISAGREE ON STORM TRACK. THE ETA RESULT...WITH THE GULF OPEN...WOULD GIVE US CHILLY TEMPERATURES AND A HEAVY RAIN EVENT. THE FURTHER NORTH AVN WOULD DRY-SLOT US...AFTER A SHORT PERIOD OF OVERRUNNING...AND PUT US AT RISK FOR SEVERE WEATHER AFTER AN EARLY WARM-UP. AFTER THE FRONT PASSES...A TIGHT GRADIENT WOULD AGAIN GIVE US STIFF WINDS ON THE AVN...BUT A LESS STIFF BACKING WIND ON THE ETA. SINCE THE TIME IS A BIT FAR OUT...WE WENT CLOSER TO THE AVN...SINCE IT IS A HEMISPHERIC WAVE MODEL. .DLH...NONE. EOM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:08 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 52 min |
| Apr 16, 11:41 PM CDT | Special Marine Warning | DLH | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.